Utah, 2006Winter Weather in Utah, December 10 to 11, 2006
December 10 to 11, 2006 · NWS GJT · 3 events in 3 counties and zones
A low pressure system accompanied by deep Pacific moisture produced significant snowfall across the mountains and high plateaus of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system accompanied by deep Pacific moisture produced significant snowfall across the mountains and high plateaus of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 10, 3:31 AM MST, 8 hours 29 minutes earlier.
Area forecast discussion, Dec 10, 3:31 AM MST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 AM MST SUN DEC 10 2006
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
THE LEADING EDGE OF THE NEXT PACIFIC WEATHER SYSTEM HAS MOVED INTO
THE GREAT BASIN AT THIS TIME. SOME LOWER LEVEL CLOUDS HAVE BEGUN TO
DEVELOP OVER UT AHEAD OF THIS MAIN CLOUD SHIELD. INTERPOLATED
SATELLITE TIMING PUTS THE LEADING EDGE NEAR THE CO/UT BORDER BEFORE
NOON. 00Z MODELS ARE A LITTLE SLOWER THAN PREVIOUS RUNS...SO HAVE
DELAYED THE ACTION A LITTLE FROM PREVIOUS FORECAST.
GOOD INSTABILITY SEEN WITH THIS SHORTWAVE INDICATED BY THE LIGHTNING
THAT HAS BEEN PRODUCED OVER CA EARLY THIS MORNING. UPPER JET WILL
NOSE INTO SOUTHWEST CO EARLY TODAY. THIS WILL ALLOW SOME OROGRAPHIC
SHOWERS TO DEVELOP OVER THE SOUTHWEST FACING SLOPES THIS AFTERNOON.
BUT THE DEEPER MOISTURE LAGS BEHIND THE BEST JET ENHANCEMENT. BY THIS
EVENING THE TROUGH AXIS WILL MOVE OVER THE AREA WITH GOOD INSTABILITY
AND DYNAMICS. MOISTURE ALSO WILL INCREASE WITH SNOW BECOMING
WIDESPREAD OVER THE MOUNTAINS. THE FLOW BECOMES WESTERLY SHIFTING THE
FAVORED AREA TO WEST FACING SLOPES. BEST SNOW WILL BE PRODUCED
OVERNIGHT WITH THE TROUGH AND COLD CORE OVERHEAD. A REINFORCING SHOT
OF COLD AIR PUSHES INTO THE AREA BEHIND THE MAIN TROUGH ON MONDAY.
THIS WILL KEEP SNOW GOING THROUGH THE DAY OVER THE MOUNTAINS...
ESPECIALLY ON NORTHWEST FACING SLOPES. THIS SYSTEM NOT OVERLY
STRONG...OR LONG LASTING. BUT IT SHOULD BE ENOUGH TO PRODUCE LOW END
ADVISORY AMOUNTS OVER OUR HIGHER MOUNTAINS. SO WILL HOIST A SNOW
ADVISORY FOR THE CO MOUNTAINS WITH THIS PACKAGE.
THE LOWER ELEVATIONS WILL BEGIN TO DRY OUT FROM THE WEST ON MON.
BY THE EVENING...SNOW WILL BE LIMITED MAINLY TO THE NORTH AND CENTRAL
MOUNTAINS...WITH ONLY A FEW SHOWERS LINGERING AFTER MIDNIGHT NEAR
THE DIVIDE.
TEMPS WILL REMAIN MODERATE THROUGH THIS EVENT AS THE AIR MASS
COMES RIGHT OFF THE PACIFIC. COOLER LOWS ARE EXPECTED MON NIGHT
BEHIND THE SYSTEM...ESPECIALLY WHERE SKIES WILL HAVE CLEARED.
.LONG TERM (TUESDAY THROUGH SATURDAY)...
RIDGING WILL BE SHORT-LIVED AS FAST NEARLY ZONAL FLOW ACROSS THE NRN
PACIFIC SENDS A COUPLE OF LOW AMPLITUDE WAVES INTO THE PAC NW AND
ACROSS THE NRN ROCKIES...AND INTO THE PLAINS. THESE WAVES...ONE TUE
NIGHT/EARLY WED AND ANOTHER EARLY THU...WILL AFFECT MAINLY THE NORTH
WHERE THE SLIGHT CHANCE/CHANCE POPS WILL BE CONTINUED. WAVES HAVE
SPED UP A BIT FROM EARLIER RUNS...WHICH SEEMS REASONABLE GIVEN STRONG
NRN PAC FLOW BUT MAKES TIMING SOMEWHAT PROBLEMATIC.
PAC FLOW BEGINS TO BUCKLE AFTER MIDWEEK RESULTING IN A COLDER AND
DEEPER TROUGH MOVING INTO THE WEST NEXT WEEKEND. 00Z GFS HAD A COLD
FRONT PUSHING INTO OUR AREA SAT...BUT THE 12Z RUN OF THE GFS HOLDS IT
BACK UNTIL SUNDAY WHICH WOULD PUT US IN WARMER SW FLOW ON SAT. 12Z
ECMWF ALSO HOLDS THE 500 MB TROUGH TO OUR WEST. RIGHT NOW...WILL STAY
FAIRLY CLOSE TO HPC/MOS GUIDANCE AND INTRODUCE JUST LOW END POPS ON
SAT. JAD
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY TONIGHT AND MONDAY FOR THE HIGHER MOUNTAINS...
ZONES 4...9...10...12...13...18 AND 19.
.UT...NONE.
EH/NL/JADHazardous weather outlook, Dec 10, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN DEC 10 2006
COZ001>003-005>008-011-014-017-020>023-UTZ022>025-027>029-111300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
545 AM MST SUN DEC 10 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND PORTIONS
OF WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF SNOW WILL DEVELOP THIS AFTERNOON...THEN BECOME WIDESPREAD
THIS EVENING. IN THE LOWER VALLEYS SNOW WILL BE MIXED WITH RAIN
THROUGH EARLY THIS EVENING BEFORE BECOMING ALL SNOW. AT TIMES
TRAVEL MAY BECOME DIFFICULT...ESPECIALLY OVER MOUNTAIN PASSES AND
IN HIGH VALLEYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL END FROM THE WEST EARLY MONDAY...WITH SHOWERS
LINGERING INTO THE AFTERNOON OVER THE HIGHER COLORADO VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT BUT YOU ARE
ENCOURAGED TO SUBMIT YOUR STORM REPORTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.
COZ004-009-010-012-013-018-019-111300-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN DEC 10 2006
...SNOW ADVISORY THIS EVENING THROUGH MONDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF SNOW WILL DEVELOP THIS AFTERNOON AND BECOME WIDESPREAD THIS
EVENING. SIGNIFICANT SNOWFALL IS EXPECTED RESULTING IN TRAVEL
DIFFICULTIES...ESPECIALLY OVER MOUNTAIN PASSES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE ON MONDAY...DIMINISHING BY EARLY EVENING. ANOTHER
WEATHER SYSTEM WILL AFFECT THE AREA TUESDAY NIGHT AND WEDNESDAY AND
BRING A CHANCE OF SNOW TO THE CENTRAL AND NORTHERN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT BUT YOU ARE
ENCOURAGED TO SUBMIT YOUR STORM REPORTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.
EH/NL
Winter Weather, Tavaputs Plateau
- When
- December 10, 12:00 PM MST to December 11, 4:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Widespread snowfall amounts of 5 inches occurred.
Winter Weather, La Sal & Abajo Mountains
- When
- December 10, 12:00 PM MST to December 11, 11:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5 to 15 inches with half of the area receiving 5 to 10 inches.
Winter Weather, Eastern Uinta Mountains
- When
- December 10, 12:00 PM MST to December 11, 10:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Five to seven inches of snow fell across the eastern Uinta Mountains.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7151, 7152, 7153.